Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 96, NWS Charleston, WV

May 28, 2019Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2019, 1:11 AM EDT for Morgan County, Perry County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2019, 1:11 AM EDT (05:11 UTC)
Expired
May 28, 2019, 2:00 AM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Charleston,WV radar (KRLX), 155 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:08 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:57 AM EDT, 14 minutes earlier.

Area forecast discussion, May 28, 12:57 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1257 AM EDT Tue May 28 2019

.SYNOPSIS...
Weather disturbance brings storms across the north tonight. Hot
for midweek. Next cold front late week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Monday...

Raised pops across parts of southeast Ohio this evening,
particularly Perry, Morgan and Athens counties based on current
radar trends, and path estimates of convection hitting northern
most Ohio counties in the next few hours...after midnight.
Damaging winds are possible tonight across these areas. SPC has
added parts of southeast Ohio zones to a slight risk for
tonight.

As of 615 PM Monday...

Current forecast is on track and no updates necessary at this
moment. Boundary is starting to move north through the area, but
at this time, convection has been largely confined across
western Ohio. Will maintain the slight chance pops. Still
looking at a complex developing and moving across Ohio generally
after midnight as shortwave energy moves across the Great Lakes,
with strong damaging winds possible as strong 50-60 kt llj
forms across the area. Best chances still look to lie along and
north of I-70, sparing much of the CWA, but will monitor.

As of 153 PM Monday...

Best moisture depth as of early afternoon is located across the
southern and western CWA, behind a quasi-hard-to-delineate warm
front. Isolated showers and thunderstorms may occur through
early evening across the aforementioned area as a weak mid
level disturbance advects east, but most areas should remain
dry.

Overnight, the warm front should shift northeast across the
area. At the same time, a rather potent H5 vort max is prog to
advect SE with a cluster of convection/MCS moving ESE across N
IN and N OH. How far south and east this convection makes it is
a little uncertain, but the northern fringe of the CWA may be
impacted overnight. As such, I have a gradient of chance POPs
across the north to nil POPs farther south. An isolated strong
wind gust may occur with the convection tonight, but an overall
weakening trend should limit the better strong storm potential.

Aforementioned vort max will exit the region around sunrise
Tuesday with a period of DNVA and associated subsidence
resulting in clearing skies. With rising heights and
strengthening low level WAA, afternoon highs should be much
warmer than today's values. Have gone a little on the lower side
of guidance for max temps Tuesday, given the higher soil
moisture across the region. Regardless, it will still feel hot
and humid Tuesday afternoon.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...

Lingering evening convection across northern parts of the CWA
Tuesday evening will shift north overnight as the baroclinic
zone retreats. A mid level wave passes just to the north on
Wednesday, but close enough for mainly scattered afternoon
convection. This scenario repeats itself Thursday but with a
stronger system and frontal passage, as the upper trof lifts
into the Northeast.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 253 PM Monday...

The trof over the Northeast will linger through the weekend,
with a general northwest flow regime across the area. This will
make the region susceptible to disturbances traversing the back
side of the trof with once such system slated for late Sunday.
Otherwise, a somewhat cooler airmass can be expected, though
likely slightly above normal.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM Tuesday...

A thunderstorm complex will move across central Ohio and
northern West Virginia early this morning. Brief IFR conditions
and gusty winds can be expected with these storms. The storms
are also producing tornados and may continue to do so for a
couple of more hours.

Outside of the storms, expect VFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium at KPKB, KCKB and KEKN. High
elsewhere.

ALTERNATE SCENARIOS: Convection may have a greater impact on
KPKB/KCKB/KEKN than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 05/28/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z WEDNESDAY...
Brief IFR possible in thunderstorms Thursday/Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...RH/SL
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 28, 12:09 AM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1209 AM EDT Tue May 28 2019

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-020-
024>034-039-040-515>526-290415-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1209 AM EDT Tue May 28 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-290415-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-
1209 AM EDT Tue May 28 2019

...TORNADO WATCH 269 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:38 AM EDTSpecial Weather StatementRLXWood37 min
May 28, 4:15 AM EDTSpecial Weather StatementRLXGilmer, Ritchie45 min
May 28, 12:24 AM EDTTornado WarningRLXMorgan, Perry51 min
May 28, 1:14 AM EDTFlash Flood WarningRLXMorgan, Perry3 hr
May 28, 1:42 AM EDTTornado WarningRLXAthens, Meigs, Vinton48 min
May 28, 1:45 AM EDTSevere Thunderstorm WarningRLXMorgan, Perry, Washington45 min
May 28, 2:02 AM EDTTornado WarningRLXAthens, Jackson, Meigs, Vinton43 min
May 28, 2:58 AM EDTSpecial Weather StatementRLXAthens47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.